Wisconsin, 2009

Drought in Wisconsin, May 1 to 31, 2009

May 1 to 31, 2009 · NWS DLH · 4 events in 4 counties and zones

S. Drought Monitor to continue its severe (D2) drought declaration for Sawyer, Price, southern Ashland, and southern Iron counties, through the month of May.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Continuing dry conditions and lack of appreciable rain led the U.S. Drought Monitor to continue its severe (D2) drought declaration for Sawyer, Price, southern Ashland, and southern Iron counties, through the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 30, 5:16 PM CST, 6 hours 44 minutes earlier.

Area forecast discussion, Apr 30, 5:16 PM CST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
616 PM CDT THU APR 30 2009

.DISCUSSION...
WE HAD A STORM DEVELOP OVER THE BAYFIELD PENINSULA EARLIER THIS
AFTERNOON...BUT IT HAS WEAKENED AND IS EAST OF OUR CWA. AS WINDS
HAVE TURNED WESTERLY BEHIND THE FRONT...THEY HAVE REALLY COME UP
AROUND LAKE SUPERIOR. KDYT HAS BEEN SUSTAINED FROM 20 TO 25
KNOTS...WITH GUSTS AROUND 35 KNOTS. WE ISSUED A MARINE WEATHER
STATEMENT FOR THE NEXT FEW HOURS. NICE PRESSURE RISE/FALL AREA
MOVING THROUGH THIS EVENING...AND WINDS SHOULD SETTLE DOWN OVER
THE NEXT COUPLE HOURS.

LIGHT RAIN SHOWERS OR DRIZZLE HAS BEEN OCCURRING OVER NORTHERN
MINNESOTA...THAT SHOULD ALSO DIMINISH OVERNIGHT.

FOG UP THE NORTH SHORE SHOULD QUICKLY LIFT ONCE WINDS TURN AND
INCREASE OUT OF THE WEST. WESTERLY WINDS UP TOWARD KCKC ARE
EXPECTED BETWEEN 00Z AND 02Z.

&&

POINT TEMPS/POPS...
DLH  34  52  32  53 /  10  10  10  20
INL  33  47  31  50 /  40  10  20  20
BRD  34  55  34  55 /  10  10  10  20
HYR  37  55  33  55 /  10  10  10  20
ASX  37  52  32  51 /  10  10  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

MELDE
Hazardous weather outlook, Apr 30, 4:11 AM CST, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
511 AM CDT THU APR 30 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
511 AM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED THIS MORNING OVER NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
511 AM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL AFFECT THE NEARSHORE WATERS OF WESTERN
LAKE SUPERIOR THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Ashland

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ashland forecast zone
Reported by
Other Federal Agency
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Drought, Iron

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Iron forecast zone
Reported by
Other Federal Agency
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Drought, Price

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Price forecast zone
Reported by
Other Federal Agency
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Drought, Sawyer

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sawyer forecast zone
Reported by
Other Federal Agency
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171947, 171948, 171949, 171950.